27 May Don't Take Flomax Prior to Cataract Surgery!
Flomax ® is taken by most men for benign prostatic hypertrophy (BPH). For several years, it has been implicated in causing intraoperative complications with cataract surgery. The study found that patients that took Flomax (tamsulosin) within two weeks prior to cataract surgery had an increased risk of serious complications after cataract surgery.
Tamsulosin is a type of drug that inhibits the function of certain types of muscle. This muscle is found in the iris. While the Flomax ® influences urinary output by relaxing the smooth muscle of the bladder and prostate, it also affects the muscles of the iris. A common complication of the Flomax ® is known as Floppy Iris Syndrome. The smooth muscle of the iris is inhibited by the Flomax ®, causing difficulty with dilation of the pupil. The normal turgor of the iris is changed and the tissue becomes “floppy.” There can complications with dilation and the iris tissue can get in the way of the surgery.
Common post-operative complications of tamsulosin include, prolapse of the iris (iris comes out of the incision), retinal detachment, retained pieces of the cataract and blinding infection.
There is now good evidence that Flomax (tamsulosin) causes complications during and after cataract surgery. This does not mean that cataract surgery can not be successful, but it is very important that you inform your doctor if you take Flomax®! If your physician is not comfortable operating on you, you should be referred to someone who is experienced with patients on Flomax ®.
Randall V. Wong, M.D.
Ophthalmologist/ Retinal Specialist
JohnPosted at 19:37h, 29 November
I had a successful retinal detachment surgery18 months ago (rhegmatogenous RD) repaired with scleral buckle, PPV and gas in the eye. All fine and vision not bad. I do experience a kind of haziness or soft shadow in the lower part of my visual field in the area where the retinal tear was – I wonder if this represents the scar zone of the laser photocuagulation or if it may be a kind of shadow effect at the indentation site of the buckle? Also, I get the impression of somewhat conflicting views in the medical literature about laser scars on the retina after closing of retinal tears – some seem to indicate that the scar will expand over time, some seem to think it may diminish. If you have any ideas about the questions I would be grateful to hear from you.
An a further questionm if I may: I have rad your note on Flomax and Floppy Iris Syndrom. Does the same complication apply to Finasteride?
Thanks for a great website with top info.
Randall V. Wong, M.D.Posted at 19:42h, 30 November
Not sure I agree that laser scars for retinal tears are normally noticed by patients. My opinion is that the scars are too peripheral for you to possibly notice. I wonder if you have some other cause for your change in vision in the lower part of your visual field.
Also, not aware of side effects from Finasteride.
Thanks for the plaudits, re: website.
Randall V. Wong, M.D.
Fairfax, VA 22030